Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 60, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2013, 5:05 PM CDT for Clay County, Norman County, Minnesota; Cass County, Traill County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2013, 5:05 PM CDT (22:05 UTC)
- Expired
- Jul 19, 2013, 6:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, MN, Norman County, MN, Cass County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 58 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -208 m²/s²
- 0-3 km storm-relative helicity
- -106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
248 WUUS53 KFGF 192205 SVRFGF MNC027-107-NDC017-097-192300- /O.NEW.KFGF.SV.W.0060.130719T2205Z-130719T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 505 PM CDT FRI JUL 19 2013 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CLAY COUNTY IN NORTHWEST MINNESOTA... SOUTHWESTERN NORMAN COUNTY IN NORTHWEST MINNESOTA... NORTHEASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA... SOUTHERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 600 PM CDT * AT 500 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF HILLSBORO...AND MOVING SOUTHEAST AT 35 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * THE SEVERE THUNDERSTORM WILL BE NEAR... HALSTAD AROUND 510 PM CDT. HENDRUM AROUND 515 PM CDT. PERLEY AROUND 525 PM CDT. BORUP AROUND 545 PM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE GARDNER...ARGUSVILLE... GEORGETOWN...ADA...KRAGNES AND FELTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4718 9616 4690 9687 4732 9738 4752 9692 TIME...MOT...LOC 2205Z 304DEG 29KT 4732 9692 HAIL...0.75IN WIND...60MPH $$ HOPKINS
2 follow-up statements
544 WWUS53 KFGF 192228 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 528 PM CDT FRI JUL 19 2013 MNC027-107-NDC017-097-192300- /O.CON.KFGF.SV.W.0060.000000T0000Z-130719T2300Z/ NORMAN MN-CASS ND-TRAILL ND-CLAY MN- 528 PM CDT FRI JUL 19 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN CLAY AND SOUTHWESTERN NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHEASTERN TRAILL AND NORTHEASTERN CASS COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 600 PM CDT... AT 524 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HENDRUM...AND MOVING SOUTHEAST AT 35 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. THE SEVERE THUNDERSTORM WILL BE NEAR... BORUP AROUND 545 PM CDT. FELTON AROUND 550 PM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE ADA...KRAGNES AND SYRE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4747 9680 4718 9616 4690 9687 4722 9726 TIME...MOT...LOC 2228Z 304DEG 29KT 4721 9669 HAIL...0.75IN WIND...60MPH $$ HOPKINS
710 WWUS53 KFGF 192244 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 544 PM CDT FRI JUL 19 2013 MNC027-107-NDC017-097-192254- /O.CAN.KFGF.SV.W.0060.000000T0000Z-130719T2300Z/ NORMAN MN-CASS ND-TRAILL ND-CLAY MN- 544 PM CDT FRI JUL 19 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY AND SOUTHWESTERN NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHEASTERN TRAILL AND NORTHEASTERN CASS COUNTIES IN SOUTHEAST NORTH DAKOTA IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4747 9680 4718 9616 4690 9687 4722 9726 TIME...MOT...LOC 2244Z 304DEG 29KT 4714 9653 $$ HOPKINS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:17 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 19, 3:17 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 317 PM CDT FRI JUL 19 2013 .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 315 PM CDT FRI JUL 19 2013 WATER VAPOR IMAGERY INDICATES A FEW SHORTWAVES UPSTREAM...AND THUNDERSTORMS HAVE DEVELOPED ALONG A LINE OF SURFACE CONVERGENCE FROM DEVILS LAKE TO THE NORTHWEST. ANTICIPATE ISOLATED TO SCATTERED STORM CHANCES WILL CONTINUE TO ADVANCE EAST/SOUTHEAST...WITH THESE CHANCES GRADUALLY SHIFTING TO THE SOUTHWEST AS THE SECONDARY COLD FRONT ADVANCES THROUGH THE FA. SEVERE CHANCES WILL BE MINIMAL CONSIDERING WEAK INSTABILITY (MLCAPE 500-1000 J/KG)...ALTHOUGH WOULD NOT BE SURPRISED WITH ISOLD HAIL CONSIDERING RELATIVELY LOW FREEZING LEVELS. OVERNIGHT LOWS WILL DEPEND ON CLOUD COVER...WHICH MOST LIKELY WILL BE CLEAR ACROSS THE NORTHERN VALLEY INTO NW MN. HIGH PRESSURE AND DRY AIRMASS SHOULD LEAD TO MIN TEMPS IN THE LOW TO MID 40S...AND WARMER TO THE SOUTHWEST. HIGH PRESSURE WILL LEAD TO MOSTLY DRY WEATHER ON SATURDAY...WITH MUCH COLDER MAX TEMPS. MODELS ARE SIGNALING A STRONGER WAVE MAY MOVE ACROSS THE SOUTHERN FA SATURDAY NIGHT AND LEAD TO SHOWERS AND THUNDERSTORMS. MUCH WILL DEPEND ON THE ACTUAL TRACK OF THE UPPER WAVE. KEPT THE CHANCE POPS FOR SOUTHEAST ND INTO WEST CENTRAL MINNESOTA. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 315 PM CDT FRI JUL 19 2013 SUNDAY-MONDAY...EXPECTING MUCH OF SUNDAY TO BE DRY AS A STRONG WAVE APPROACHES FROM THE NORTHWEST. MODELS VARY WITH TIMING AND STRENGTH OF THIS WAVE. BEST INDICATIONS ARE THAT THE STRONGEST FORCING WILL BE JUST NORTH OF THE INTERNATIONAL BORDER SUNDAY NIGHT...WITH STORMS LIKELY NEAR THE INTERNATIONAL BORDER AREA. NOT SURE ABOUT SEVERE POTENTIAL (IT IS POSSIBLE)...DEPENDENT ON ACTUAL INSTABILITY AND STRENGTH OF THE LOW LEVEL JET. MONDAY NIGHT-FRIDAY...LOW AMPLITUDE UPPER LEVEL LONG WAVE TROUGH OFF THE BC COAST WILL SHIFT A LITTLE SOUTH ALONG THE COAST WHILE A LONG WAVE UPPER RIDGE WILL BUILD OVER THE NORTHERN ROCKIES THROUGH THE PERIOD. DOWNSTREAM TROUGH WILL REMAIN OVER THE GREAT LAKES AND FILL A BIT. THE GFS ENSEMBLE HAS TRENDED STRONGER WITH THE GREAT LAKES TROUGH AND WEAKER WITH THE BC TROUGH. THE GFS AND ECMWF WERE SIMILAR AT 84 HOURS. BY DAY 7 THE GFS IS STRONGER AND SLOWER WITH A TROUGH OVER CENTRAL AND EASTERN CANADA. WILL PREFER THE ECMWF. MODELS HAVE BEEN SHIFTING THE PRECIP FARTHER WEST FOR MON NIGHT THROUGH TUE WITH EACH MODEL RUN. WILL TRIM BACK POPS IN THE FAR WESTERN ZONES TUE. WILL KEEP POPS PREVIOUS RUNS POPS FOR WED NIGHT THROUGH FRI AS THE ECMWF IS PREFERRED. TEMPERATURES HAVE BEEN DECREASED A DEGREE OR TWO FOR TUE AND INCREASED A DEGREE OR TWO FOR THU AND FRI. HOWEVER HAVE CANCELLED OUT TEMP INCREASE FOR THU AND FRI. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1254 PM CDT FRI JUL 19 2013 VISIBLE LOOP INDICATED CUMULUS FIELD OVER WEST CENTRAL INTO PARTS OF NORTHWEST MN. ELSEWHERE CUMULUS WERE DEVELOPING OVER MOST OF THE REST OF THE AREA. SURFACE DEWPOINTS WERE POOLING ALONG THE INTERNATIONAL BORDER SOUTH OF ANOTHER COLD FRONT OVER SOUTHERN MAN. EXPECTED CUMULUS FIELD TO FILL IN THIS AFTERNOON OVER THE NORTHERN HALF OF THE FORECAST AREA. A BREEZY AFTERNOON IS EXPECTED WITH GUSTS TO AROUND 25 KNOTS. WINDS WILL BECOME FROM THE NORTH THIS EVENING AS COLD FRONT MOVES OUT OF CANADA. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...TG LONG TERM...TG/HOPPES AVIATION...HOPPES
Hazardous weather outlook, Jul 19, 2:46 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 246 PM CDT FRI JUL 19 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201000- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 246 PM CDT FRI JUL 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON IN EASTERN NORTH DAKOTA AND POSSIBLY WEST CENTRAL MINNESOTA...BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS THE CHANCE FOR STRONG THUNDERSTORMS SUNDAY NIGHT ACROSS THE DEVILS LAKE BASIN INTO THE NORTHERN RED RIVER VALLEY. THERE COULD ALSO BE LOCALLY HEAVY RAIN NEAR ANY STORMS SUNDAY NIGHT...AS MOISTURE STREAMS BACK INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK/TG
In the hours before
Special weather statement, Jul 19, 3:28 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 328 PM CDT FRI JUL 19 2013 NDZ006-014-015-192130- BENSON ND-RAMSEY ND-TOWNER ND- 328 PM CDT FRI JUL 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER...CENTRAL RAMSEY AND NORTHERN BENSON COUNTIES UNTIL 430 PM CDT... AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR CANDO...OR 28 MILES NORTHWEST OF DEVILS LAKE... MOVING TO THE SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... STARKWEATHER AROUND 355 PM CDT. GARSKE AROUND 405 PM CDT. WEBSTER AROUND 415 PM CDT. DEVILS LAKE AROUND 430 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4835 9844 4803 9878 4842 9939 4857 9923 TIME...MOT...LOC 2028Z 307DEG 21KT 4844 9919 WJB
Special weather statement, Jul 19, 3:43 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 343 PM CDT FRI JUL 19 2013 NDZ026-027-192145- GRAND FORKS ND-NELSON ND- 343 PM CDT FRI JUL 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NELSON AND SOUTHWESTERN GRAND FORKS COUNTIES UNTIL 445 PM CDT... AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 14 MILES NORTHEAST OF MCVILLE...OR 42 MILES WEST OF GRAND FORKS...MOVING TO THE SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... LOGAN CENTER AROUND 405 PM CDT. LARIMORE AROUND 415 PM CDT. KEMPTON AROUND 425 PM CDT. ARVILLA AROUND 430 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4788 9733 4767 9777 4796 9837 4817 9822 TIME...MOT...LOC 2043Z 301DEG 21KT 4792 9796 TG
Special weather statement, Jul 19, 4:28 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 428 PM CDT FRI JUL 19 2013 NDZ027-029-030-192200- GRAND FORKS ND-STEELE ND-TRAILL ND- 428 PM CDT FRI JUL 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TRAILL...NORTHEASTERN STEELE AND SOUTHERN GRAND FORKS COUNTIES UNTIL 500 PM CDT... AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 9 MILES SOUTHWEST OF NORTHWOOD...OR 35 MILES SOUTHWEST OF GRAND FORKS...MOVING TO THE SOUTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... HATTON AROUND 435 PM CDT. PORTLAND AROUND 445 PM CDT. MAYVILLE AND ROSEVILLE AROUND 450 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4754 9716 4732 9734 4757 9779 4772 9763 TIME...MOT...LOC 2128Z 306DEG 33KT 4759 9760 HOPPES
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 9:24 PM CDT | Special Weather Statement | FGF | Kittson | 66 min |
| Jul 18, 10:04 PM CDT | Special Weather Statement | FGF | Roseau | 56 min |
| Jul 19, 3:28 PM CDT | Special Weather Statement | FGF | Ramsey | 62 min |
| Jul 19, 3:43 PM CDT | Special Weather Statement | FGF | Nelson | 62 min |
| Jul 19, 4:28 PM CDT | Special Weather Statement | FGF | Steele | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2013Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.